Funtabulously Frivolous Friday Five 036

Time to challenge that cerebral cortex and put on those ‘mental’ dancing shoes as we trip the light fantastic of medical trivia, and lift the latch on the cage of the tiger of tease…so watch out for baboons as you embark on the Funtabulously, Frivolous Friday Five…

Question 1

  • What is the more familiar name for ‘break bone fever‘?

  • Dengue fever
  • ‘Break bone’ refers to the joint and bone pain experienced by those afflicted. [Reference]
  • Dengue is transmitted by mosquitoes of the genusAedes, which are widely distributed in subtropical and tropical areas of the world

Question 2

  • What side effect of piperazines is called ‘worm wobble’?

  • Cerebellar ataxia
  • Piperazine has been used to treat pinworm and roundworm infections (‘worming agent’) for over 40 years in human and in veterinary medicine (paralysing the worms so they are flushed out by peristalsis), but are now banned for this purpose in many countries. [Reference]
  • Piperazine-induced cerebellar ataxia, causing the dropping of objects, clumsiness, and gait abnormalities, has been infrequently reported, usually in the setting of overdose or renal insufficiency [Reference]

Question 3

  • What is the infective skin condition is also known as ‘Ignis Sacer‘?

  • Erysipelas
  • Erysipelas is an acute streptococcal bacterial infection of the dermis resulting in a red, swollen, warm, hardened and painful rash, similar in consistency to an orange peel. The infection may occur on any part of the skin including the face, arms, fingers, legs and toes, but it tends to favor the extremities. Fat tissue is most susceptible to infection, and facial areas typically around the eyes, ears, and cheeks.
  • It is less commonly known as “Ignis sacer”, “Holy fire”, or “St Anthony’s fire”
  • Erysipelas is also the name given to an infection in animals caused by the Erysipelothrix rhusiopathiae. Erysipelothrix rhusiopathiae can also infect humans, but in that case the infection is known as erysipeloid.

Facial erysipelas

Question 4

  • What did Thomas Hodgkin die of in 1866?

  • Cholera
  • English physcian and pathologist, born August 17, 1798, in Pentonville, St. James Parish, Middlesex; died April 5, 1866, Jaffa, Palestine [now Tel Aviv-Yafo, Israel] [Reference]

Question 5

  • What did the people of the Spanish province of Aragon eat which gave them tremors, severe agitation and palpitations in 1991?

  • Cinnamon.
  • The cinnamon had been contaminated with clenbuterol. [Reference PDF]
  • Clenbuterol is classed as a ‘beta-2 agonist’ and its short-term effects are similar to stimulant drugs like amphetamine or ephedrine (i.e. increases heart rate, temperature, perspiration and blood pressure).

…and remember kids…some things are always easier than you think


Print Friendly

Comments